Funnel Cloud, Grand Forks
- When
- June 7, 11:15 AM CST
- Where
- Grand Forks County, 3.72 mi NNW of Edisons
- Reported by
- Trained Spotter
- Coordinates
- 48.020, -97.710
There were two different focus areas on Wednesday, June 7th, 2017. First, a cold front would exit into central Minnesota during the afternoon, spawning a few thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
There were two different focus areas on Wednesday, June 7th, 2017. First, a cold front would exit into central Minnesota during the afternoon, spawning a few thunderstorms. Then, behind this front, an upper level disturbance would move into the Red River Valley during the late morning and early afternoon. The upper level disturbance proved to be the main weather producer for the day. Many factors came into play, helping to make this an ideal day for cold core tornadoes. Along with the upper level disturbance, there was abundant sunshine and good heating through the morning, which resulted in a frontal boundary and an area of surface low pressure setting up along the western edge of the Red River Valley. Between roughly noon and 2 pm, 8 tornado warnings and 1 severe thunderstorm warning were issued over the central and northern Red River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 8:43 AM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 943 AM CDT Wed Jun 7 2017 .UPDATE... Issued at 935 AM CDT Wed Jun 7 2017 Clouds have cleared across the Red River valley with showers to the west and east. Cold front with better upper support will push across the valley during the late morning and early afternoon. Should see showers and thunder develop in the 11am to 1pm time frame. Ongoing forecast in good shape wrt timing, placement and coverage of convective activity. UPDATE Issued at 724 AM CDT Wed Jun 7 2017 Thicker clouds have moved into the Devils Lake region, so it still looks like there will be more clouds than sun today. However, later shifts will still have to watch trends. Some lightning has shown up again, but overall it remains mostly showers along and east of the Red River Valley. Will need sun and heating to get afternoon thunder. && .SHORT TERM...(Today and tonight) Issued at 403 AM CDT Wed Jun 7 2017 Still dealing with the weak cold frontal boundary moving through the FA. It is such a weak feature it is hard to pick out on the sfc map, but it is somewhere along the Red River Valley. Showers continue up and down the valley, but overall they are not producing much rainfall. This frontal boundary will continue to push into the eastern FA today, with most guidance showing it somewhere from Baudette to Park Rapids by mid afternoon. There is still quite a bit of cloud cover around, so the degree of temp recovery today and amount of sun will have to be monitored. Models generally show sfc dew points in the eastern FA around 60 or so. However, really do not see temps getting as high as yesterday due to the cloud cover. SPC has placed the far eastern FA in a marginal risk for severe weather, and this will depend on the heating. There is better shear around today than yesterday, so if some heating can occur, isolated severe weather could be possible, but the window for this would be pretty short. Otherwise, the short wave and cold pool move over the northern two-thirds of the FA, so late morning into early evening showers are possible there. Any pcpn should move east of the FA prior to midnight. .LONG TERM...(Thursday through Tuesday) Issued at 403 AM CDT Wed Jun 7 2017 Thursday will be the quiet day in between systems. The heat begins to return by Friday, with a few portions of the FA flirting with 90 degrees again. As far as convective potential, the models diverge a bit on any thunderstorm evolution later Friday into early Saturday. NAM seems to fast and the Canadian too far north with their convective complexes. Like the EC/GFS solutions, which basically hold off on any thunderstorms during the day hours of Friday. As the low level jet strengthens Friday night, a thunderstorm complex over northwest and north central ND looks to track eastward into the FA. SPC has placed most of the FA in a marginal risk for severe weather. Slightly better chances may be over the northern half of the FA, where 700mb temps are a little lower. However, this next event can be refined in later forecasts as the it approaches. Saturday to Tuesday...Long wave trough over the West Coast will move to the Intermountain West. Upper level long wave ridge over the central US will flatten and shift off the East Coast through the period. Long wave trough over Hudson Bay weakens through the period and spreads into central Canada. Split flow remains across the North America with the northern stream over Canada and southern stream over the states. The ECMWF was a faster solution than the GFS initially then the GFS becomes the faster solution. Both the ECMWF and the GFS were trending faster with the ECMWF faster early in the period while the ECMWF was trending slower and farther south in the later periods. Will blend the models. Temps are expected to cool aloft for Sat over the northern forecast area and may release the cap over the area. Will leave pops as they are for now. High temps were increased two to three degrees for Sat and less so for Sun, Mon and Tue compared to yesterdays run. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 724 AM CDT Wed Jun 7 2017 Winds will be pretty light throughout, so the main issue will be clouds and showers/isolated thunder. Generally think that all the TAF sites will stay in the VFR range, but there will be a lot of clouds around until evening. Every TAF site will also see showers at least in the vicinity, and that should be by late morning, through the afternoon, into the early evening. Then the pcpn should move east of the area. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Godon LONG TERM...Godon/JH AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 509 AM CDT Wed Jun 7 2017 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-081015- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 509 AM CDT Wed Jun 7 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are possible Friday night. Quarter sized hail and wind gusts to 60 mph will be the main threats. Thunderstorms remain in the forecast throughout the Saturday to Tuesday period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-081015- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 509 AM CDT Wed Jun 7 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible from 1 pm to 5 pm today. Quarter sized hail and wind gusts to 60 mph are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are also possible Friday night. Quarter sized hail and wind gusts to 60 mph will be the main threats. Thunderstorms remain in the forecast throughout the Saturday to Tuesday period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Grand Forks ND 1125 AM CDT Wed Jun 7 2017 MNZ001-002-004>009-013>017-022-023-NDZ008-016-026>030-054-072130- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Pembina- Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 1125 AM CDT Wed Jun 7 2017 ...FUNNEL CLOUDS POSSIBLE ACROSS THE NORTHERN RED RIVER VALLEY... Showers and thunderstorms will develop across the northern half of the Red River Valley over the next couple of hours. Conditions are favorable for funnel clouds with any thunderstorm that does develop. These types of funnel clouds are usually short lived, however, they can and occasionally do touch the ground and cause minor damage. Because of this possibility, if you see one of these funnel clouds approaching the ground, take cover immediately.
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1148 AM CDT WED JUN 7 2017
NDZ016-054-071745-
Eastern Walsh County ND-Western Walsh County ND-
1148 AM CDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALSH COUNTY UNTIL
1245 PM CDT...
At 1147 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lankin, or 28 miles southwest of Grafton, moving east at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lankin around 1230 PM CDT.
Fordville and Pisek around 1245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4823 9764 4819 9786 4820 9787 4819 9805
4829 9812 4843 9780
TIME...MOT...LOC 1647Z 247DEG 5KT 4824 9797
voelkerThe Fargo/Grand Forks radar (KMVX), 62 km away, was scanning. The volume nearest the first event began at 17:16 UTC.
9 tornado, 6 funnel cloud, 3 thunderstorm wind, 2 hail. Local standard time, as filed.
Two funnels were viewed over Agnes Township, between McCanna and Inkster, between 1230 and 1240 pm CDT. Multiple reports came from observers near Larimore and the Kolding Dam Recreation Area. Photos were also posted on social media.
This tornado was originally reported by the Grand Forks Air Traffic Control Tower and Grand Forks Air Force Base officials. A damage survey found that the tornado tracked for less than half a mile to the east-northeast over largely open fields. Peak winds were estimated at 70 mph.
A funnel in the early stage of formation was reported.
This tornado was viewed by the Grand Forks Air Traffic Control Tower for nearly 11 minutes, and was initially estimated as being 7 miles southwest of the Grand Forks airport. The tornado had a dramatic dust swirl which was captured on video and photos. Some ground scarring was evident, otherwise no damage was detected. Peak winds were estimated at 80 mph. The tornado continued into Traill County, where it ended one mile north of Hatton at 1210 pm CST.
This tornado touched down about 2 miles south of Arvilla. The tornado tracked to the east-northeast across county road 2, causing no significant damage. Peak winds were estimated at 70 mph.
This tornado began in Steele County, about two miles west-southwest of Hatton at 1159 am CST. This tornado was viewed by the Grand Forks Air Traffic Control Tower for nearly 11 minutes, and was initially estimated as being 7 miles southwest of the Grand Forks airport. The tornado had a dramatic dust swirl which was captured on video and photos. Some ground scarring was evident, otherwise no damage was detected. Peak winds were estimated at 80 mph.
This tornado was viewed by local residents. Peak winds were estimated at 75 mph.
A funnel cloud was reported by Grand Forks Air Force Base observers west-southwest of their location. A damage survey noted an apparent brief touchdown with broken branches in a shelterbelt just south of U. S. Highway 2, with branch debris flung eastward into the adjacent field. Peak winds were estimated at 75 mph.
This tornado produced a tall dust swirl but little apparent damage. Peak winds were estimated at 75 mph.
A deputy reported a touchdown around 2 miles south of the intersection of Grand Forks County 3 and 6. This tornado was viewed and reported by Grand Forks Air Force Base observers and was also videoed from a point south of the Grand Forks airport looking west. Though the tornado tracked over fields and shelterbelts there was no significant damage noted. Peak winds were estimated at 70 mph.
This funnel cloud was seen reforming and moving toward Holmes. The funnel was viewed and reported from a point about 5 miles east of Northwood.
No significant damage was found along this tornado track. Peak winds were estimated at 75 mph.
Numerous poplar and ash tree branches were blown down in shelterbelts across southern Levant Township.
A persistent wall cloud tracked northeastward for several minutes across the northwest corner of Buxton Township. A small pip of a funnel was evident from time to time. This storm had previously produced a weak tornado between Hatton and Mayville.
The report came from social media.
Numerous poplar tree branches were blown down in shelterbelts west of town.
Numerous poplar trees were snapped in shelterbelts and farm yards across eastern Walshville and Pulaski townships.
The funnel cloud was viewed and photographed from downtown Hillsboro. The report came from social media.
A few dime to quarter size hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for North Dakota, 2017Warnings in North Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696607, 696608, 696610, 696609, 696615, 696619, 701157, 696622, 696626, 696628, 696632, 696630, 696634, 696636, 696646, 696637, 696638, 696640, 696641, 696643.